Illinois, 2020

Flood and Hail in Illinois, July 15 to 16, 2020

July 15 to 16, 2020 · NWS LOT · 11 events in 2 counties and zones

A severe thunderstorm moved across parts of Livingston County during the afternoon of July 15th producing areas of wind damage and large hail. Scattered thunderstorms produced heavy rain across many other areas in east central Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A severe thunderstorm moved across parts of Livingston County during the afternoon of July 15th producing areas of wind damage and large hail. Scattered thunderstorms produced heavy rain across many other areas in east central Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 15, 2:52 AM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 15, 2:52 AM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
352 AM CDT Wed Jul 15 2020

.SHORT TERM...
352 AM CDT

Through Thursday...

Complex evolution of thunderstorm chances and potential severe
weather and heavy rainfall threats are the main focus in the near
term of the forecast this morning. Greatest thunderstorm coverage
and severe/flooding threats continue to appear to be this
afternoon into this evening.

Broad upper level trough was evident in water vapor imagery
across central Canada and the north central U.S. early this
morning. An impressive (for mid-July) 110 kt upper level jet
streak was analyze across the upper Midwest, with a strong short
wave lifting northeast into southern Ontario. At the surface, a
cold front associated with this disturbance stretched from near
James Bay, through central Wisconsin into central Iowa and back
into central Kansas, with the northern portion of the front moving
more quickly to the east. An axis of 70 degree surface dew points
was immediately east of the front across central/eastern Iowa and
southwest Wisconsin, with a corresponding area of instability
marked by MCUAPE of 1000+ J/kg. A few thunderstorms which
developed within the convergent zone ahead of the front, and on
the nose of a 25 kt low level jet, have spread into far north
central IL early this morning, though these will likely weaken as
they move east along the northern tier of LOT cwa counties and
away from the better instability axis. This activity should
diminish over then next couple of hours, as better forcing with
the short wave to the north moves away from the region.

High-res CAM guidance then depicts a lull in activity across the
area through mid-morning, with attention turning to a short wave
trough and a couple of MCV's with thunderstorm complexes currently
across Kansas and Missouri. Guidance has continued to indicate a
convectively enhanced short wave/MCV tracking eastward into IL by
this afternoon, with the development of a surface low pressure
wave along the trailing portion of the cold front. While mid-level
lapse rates are not progged to be very steep across northern IL,
the combination of surface heating and low level moisture
advection will work to destabilize the boundary layer across the
region this afternoon, particularly if any breaks in cloud cover
allow for any significant sun. This instability, combined with
increasing mid- level winds with the approaching vort (0-6 km bulk
shear 30-40 kts) would support the potential organized storms
with an attendant severe threat. NSSL WRF and HRRR/experimental
HRRR all depict upscale growth of storm clusters into linear
bowing/LEWP structures across central IL later this afternoon,
where instability is progged to be strongest. Southern parts of
the LOT cwa will be in close proximity the the forecast MCV track,
with a greater severe threat focused across our south. Strong
damaging winds and large hail are the main threats, though with
backed low level winds ahead of the surface low pressure wave,
there is a conditional tornado threat as well. In addition to the
severe threat, very moist air characterized by pwats in the 2-2.25
inch range spread across the area into this evening, which would
support rainfall rates sufficient to produce a localized flash
flood threat especially if training cells occur. Rainfall amounts
of 1-3+ inches can't be rules out in this scenario this evening.
SPC has maintained marginal/slight severe risks across the cwa for
day 1, with WPC also maintaining a slight risk for flash
flooding.

Thunderstorms are expected to gradually shift off to the east
tonight, especially after midnight with the passage of the mid-
level trough axis and surface low/cold front. The front will
slowly slide southeast of the area Thursday morning, with weak
surface high pressure building across the area during the
afternoon. Far southeast parts of the cwa may see some lingering
showers Thursday, though the remainder of the forecast area should
see dry weather with a gradual decrease in cloud cover.

Temperature forecast is a bit tricky today with extensive high
cloud cover at times this morning, and increasing cloud cover and
precip expected later this afternoon. 925/850 mb thermal fields
support highs in the mid-upper 80s across the area, though
locations across north central IL will likely be a bit cooler with
the front moving into those counties earlier. With a little more
sun Thursday, temps should be similar, though northeast winds off
Lake Michigan will produce cooler 70s along the lake.

Ratzer

&&

.LONG TERM...
352 AM CDT

Thursday night through Tuesday...

The primary concern in the long term remains the potential for
dangerous heat this weekend.

Thursday night looks to be mostly quiet as surface high pressure
centers over the area with northerly winds becoming light and
variable overnight and lows drop into the 60s.

The surface high begins to shift east by Friday morning with
southerly flow returning, ushering in warmer temperatures and more
moisture to the area. Highs will top out in the upper 80s to
around 90 degrees. There looks to be a decent amount of warm air
aloft to limit thunderstorm development during the day, but a few
isolated diurnal thunderstorms cannot be entirely ruled out in the
afternoon.

Southerly flow will continue into Saturday with dew points
surging into the low to mid 70s area-wide. This combined with
expected temperatures in the mid 90s will lead to dangerous heat
with heat indices likely reaching heat advisory criteria. The
surface flow turns more southwesterly on Sunday with high
temperatures possibly warming into the mid 90s yet again. Will
continue to include the caveat that convective influences could
hinder our ability to achieve our peak heating potential one or
both of these days. As of this writing, Saturday remains our best
potential to see heat indices at or above 105 degrees. Make sure
to take extra precautions this weekend to beat the heat.

Beyond this weekend, another wave looks to move through Sunday
night into Monday bringing our next best potential for heavy
precip, although it is far enough out that there is room for
things to change. Highs through the beginning of the work week
will remain warm with highs around 90.

Petr

&&

.AVIATION...
For the 06Z TAFs...

Showers with embedded thunderstorms continue just to our west
early this morning gradually drifting east northeast. These will
likely continue to diminish in coverage as they approach the area;
however, they are a bit too close for comfort to not include at
least a TEMPO for -SHRA at RFD early this morning. Have held off
on a VCTS mention for now with the majority of thunder activity
associated with convection to the northwest.

The remainder of the overnight hours should remain quiet with
generally light southerly winds expected into the day tomorrow. A
northeasterly wind shift is expected this afternoon as our next
weather system approaches the area. Have maintained a 23Z timing
for this wind shift, but minor adjustments to this will be
possible.

There remains plenty of uncertainty with regard to how rain and
thunder potential will evolve this afternoon and evening. Some
hi-res guidance suggests showers and thunderstorms could develop
by early afternoon near RFD and progress eastward, while others
favor a slower arrival time. Will continue with a 00-04Z Prob30
thunder mention for the Chicago area terminals for now. Very
heavy rain remains possible with any showers that move over the
area resulting in reduced visibilities down to 1 1/12 SM at
times.

Low ceilings will likely hang around through the end of the TAF
period as showers exit the area by early tomorrow morning.

Petr

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 15, 3:34 AM CST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
434 AM CDT Wed Jul 15 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-160945-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
434 AM CDT Wed Jul 15 2020 /534 AM EDT Wed Jul 15 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Tornado risk.
     Limited hail risk...up to quarter size.
     Limited damaging wind risk...up to 65 mph.
  Limited Flooding Risk.

DISCUSSION...

Scattered thunderstorms expected to develop across the area
this afternoon, and some of these storms could be strong to
severe with damaging wind and large hail the primary threats,
though a low tornado threat will exist as well. In addition,
thunderstorms will likely produce very heavy rainfall, which
could lead to localized flooding. While strong to severe
thunderstorms and localized flooding are possible area wide,
a greater severe and flooding threat appears to be primarily
south of Interstate 80 this afternoon into this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Friday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Saturday...
  Limited Thunderstorm Risk.
  Significant Excessive Heat Risk.
Sunday...
  Limited Thunderstorm Risk.
  Elevated Excessive Heat Risk.
Monday and Tuesday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.

DISCUSSION:

Dangerous heat with peak heat indices of near or over 105 degrees
is becoming increasingly likely on Saturday and possibly on Sunday.
In addition, there will be periodic chances for thunderstorms,
especially next week. The thunderstorm threat could include a strong
to severe thunderstorm and flooding risk Saturday night into early
next week.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this afternoon into early this evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east-northeast at 35 mph.

LMZ740>745-160945-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
434 AM CDT Wed Jul 15 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited hail risk...up to quarter size.
     Limited thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Friday through Tuesday...
  Limited Thunderstorm Risk.

Ratzer

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jul 15, 2:18 AM CST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
318 AM CDT Wed Jul 15 2020

ILZ003-008-150900-
Winnebago IL-Ogle IL-
318 AM CDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OGLE AND WINNEBAGO
COUNTIES UNTIL 400 AM CDT...

At 318 AM CDT, Doppler radar was tracking a strong thunderstorm over
Ridott, or 10 miles east of Freeport, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Pecatonica around 325 AM CDT.
  Winnebago around 340 AM CDT.
  Rockford, Rockford Airport and Cherry Valley around 400 AM CDT.

Other locations impacted by this storm include New Milford and
Seward.

Including the following interstates...
 I-39 between mile markers 116 and 123.
 I-90 between mile markers 8 and 18.

This includes...  Rock Cut State Park, Rock Valley College, Rockford
Rivets Baseball, Rockford Speedway, and Winnebago County Fairgrounds.

LAT...LON 4215 8894 4220 8948 4220 8940 4237 8940
      4240 8895
TIME...MOT...LOC 0818Z 272DEG 21KT 4227 8943

RATZER

The radar

The Chicago radar (KLOT), 59 km away, was scanning. The volume nearest the first event began at 11:59 UTC.

Open the radar archive at this moment

Event by event

5 heavy rain, 3 hail, 2 thunderstorm wind, 1 flood. Local standard time, as filed.

Heavy Rain, Kankakee

When
July 15, 6:00 AM CST to July 16, 6:00 AM CST
Where
Kankakee County, 2.59 mi SW of Exline
Reported by
CoCoRaHS
Coordinates
41.120, -87.800

Rainfall of 3.11 inches was measured in 24 hours.

Heavy Rain, Livingston

When
July 15, 6:00 AM CST to July 16, 6:00 AM CST
Where
Livingston County, (Pnt) Pontiac Municipal Airport
Reported by
AWOS
Coordinates
40.920, -88.620

Rainfall of 3.20 inches was measured in 24 hours.

Heavy Rain, Kankakee

When
July 15, 7:00 AM CST to July 16, 7:00 AM CST
Where
Kankakee County, 0.43 mi WNW of Dickeys
Reported by
CoCoRaHS
Coordinates
41.052, -88.038

Rainfall of 2.65 inches was measured in 24 hours.

Heavy Rain, Kankakee

When
July 15, 7:00 AM CST to July 16, 7:00 AM CST
Where
Kankakee County, 0.13 mi E of Union Hill
Reported by
Mesonet
Coordinates
41.110, -88.148

Rainfall of 2.59 inches was measured in 24 hours.

Heavy Rain, Livingston

When
July 15, 3:39 PM CST to 4:09 PM CST
Where
Livingston County, 1.48 mi SSW of Rooks Creek
Reported by
Public
Coordinates
40.860, -88.690

A private weather station reported 2.2 inches of rain with 1.9 inches occurring in 30 minutes.

Thunderstorm Wind, Livingston

When
July 15, 3:44 PM CST
Where
Livingston County, Fairbury
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.750, -88.520

A few large tree limbs were blown down.

Hail, Livingston

When
July 15, 3:44 PM CST to 3:45 PM CST
Where
Livingston County, Fairbury
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.750, -88.520

Hail, Livingston

When
July 15, 4:00 PM CST to 4:01 PM CST
Where
Livingston County, 2.28 mi NNE of Wing
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.848, -88.377

Thunderstorm Wind, Livingston

When
July 15, 4:09 PM CST to 4:11 PM CST
Where
Livingston County, 1.22 mi WNW of Chatsworth to 0.35 mi NW of Chatsworth
Measured
65 kt (75 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.754, -88.303

Widespread wind damage was reported in Chatsworth. Numerous large trees, utility poles and power lines were blown down. A shed was blown down, shingles were blown off a roof and a bean field was damaged.

Hail, Livingston

When
July 15, 4:14 PM CST to 4:15 PM CST
Where
Livingston County, 0.68 mi WNW of Chatsworth
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.754, -88.292

Flood, Livingston

When
July 15, 6:00 PM CST to 10:00 PM CST
Where
Livingston County, 4.22 mi W of Flanagan to 0.38 mi W of Flanagan
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.874, -88.931

Water was reported over various intersections along Route 116 near and west of Flanagan with barricades up.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904287, 904288, 904289, 904290, 904291, 904257, 904259, 904260, 904283, 904262, 904286.